Tornadoes · United States · Georgia · 2023

EF1 tornado, Hatcher to Morris, Georgia, June 14, 2023

From Hatcher to Morris, this EF1 tornado ran 3.6 miles across Quitman County on June 14, 2023, touching down at 11:37 AM EDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
June 14, 2023
Touchdown
11:37 AM EDT (15:37 UTC)
Lifted
11:44 AM EDT (15:44 UTC)
On the ground
7 minutes
Path length
3.6 miles (5.8 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Quitman County
Touchdown point
31.766, -85.003
Lift-off point
31.801, -84.957
Record number
2306140937-01

The damage survey

70 damage points were recorded along this path by NWS BMX and NWS TAE, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

  • Multiple uproots and snaps
  • Estimated End point of tornado
  • Numerous small pines bent or down.
  • Corn bent. Possible inflow.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

The middle part of June was unusually stormy across the area. Numerous rounds of strong to severe storms impacted the region with multiple squall lines that produced severe winds as well as supercells that produced large hail and tornadoes. Heavy rain also occurred over a multi-day period, which saturated the ground and led to some instances of flash flooding. ||The synoptic pattern featured well above average 250 mb zonal wind anomalies, which were traceable back to an active subtropical jet stream. Greater than average instability was also present, in part due to anomalously warm Gulf of Mexico SSTs. This combination of above average shear from the active subtropical jet and above average instability from the warmer than average SSTs provided a synoptic environment favorable for severe weather as upper level shortwaves moving through the area. This pattern persisted for many days, leading to an unusually large amount of severe weather.

A tornado touched down near the Clay-Quitman county line, causing minor tree damage. The tornado continued northeast and crossed Beachom Road in Quitman county. The most significant tree damage was seen in this location with numerous trees uprooted or snapped. The tornado continued northeastward through inaccessible areas before crossing Lower Morris Road and dissipating just south of US Highway 82. Special thanks to WTVM-TV meteorologist Dana Barker for providing photos and a detailed description of the damage path for this survey.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the tornado touched down at Jun 14, 10:57 AM EDT, 40 minutes earlier.

Area forecast discussion, Jun 14, 10:57 AM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1057 AM EDT Wed Jun 14 2023

...New UPDATE...

...MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT WITH
WIDESPREAD WIND DAMAGE, LARGE HAIL, AND TORNADOES POSSIBLE...

...FLOOD WATCH IN EFFECT THROUGH FRIDAY...

.UPDATE...
Issued at 1049 AM EDT Wed Jun 14 2023

PoPs were nudged down a little over the next few hours across our
FL counties as things remain for the most part along our
northernmost counties in AL and GA. Otherwise, no major updates
are required this morning. Please remain weather-aware as we
prepare to go through multiple rounds of severe weather.

&&

.NEAR TERM...
(Today and tonight)
Issued at 311 AM EDT Wed Jun 14 2023

A very anomalous pattern remains in place for mid-June with warm
season instability juxtaposed with jet dynamics reminiscent of
the cool season. Today and Tonight, several shortwave disturbances
will ripple through the fast mid-level northwest flow along with
the right entrance region of a 130 kt upper-level jet over the
Mid-Atlantic, providing large scale ascent. The environment will
be characterized by SB CAPE over 3k J/Kg and Bulk Shear (0-6 km)
up to 50 kts. An Elevated Mixed Layer (EML) will also advect into
the region, with mid-level lapse rates increasing to around 8C/km.
A modest cap at the base of this layer will be easily broken by
the aforementioned large scale ascent, while convective temps in
the mid-80s will be readily attained. Overall, the environment is
very potent, and the SPC Moderate Risk of severe thunderstorms
(Level 4 of 5) is well placed across northwest portions of our
area, with remainder in at least a Slight Risk (Level 2 of 5).

Multiple rounds of severe weather are possible, as early as late
this morning and continuing through the overnight hours tonight,
with all hazards possible. CAMs generally show two distinct MCS's:
the first this morning into this afternoon and the second this
evening into the overnight hours. Storm motions are generally
eastward around 35 kts, but QLCS bowing segments could be much
faster. Storms will easily produce damaging winds given the drier
air aloft and strong wind field. The EML and ample CAPE will be
conducive to large hail, especially with any rotating updrafts,
given some veering winds in the lower 3km of the atmosphere. The
potential for large hail is greatest over Southeast Alabama and
Southwest Georgia, and model soundings continue to show high SHIP
values in support of this threat. In terms of tornado potential,
will have to watch any discrete supercells where winds are locally
backed and any any eastward bowing segments that better align with
the Bulk Shear Vector (0-3km). A strong tornado or two is possible.

As mentioned, the environment is very potent, especially for mid-
June when we are not accustomed to the potential for widespread
severe thunderstorms. In particular, higher end severe weather is
possible, including wind gusts to 80 mph, very large hail, and a
strong tornado or two. Factor the potential for severe weather
into your plans for today and tonight, especially for any outdoor
events, and have a plan in place if severe weather threatens. Have
multiple ways to receive warnings (NOAA Weather Radio, Wireless
Emergency Alerts enabled on your cell phone, etc). Since the
threat will also go into the overnight hours, when severe weather
is especially dangerous, make sure any warning alerts will wake
you from a sound sleep.

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 311 AM EDT Wed Jun 14 2023

The active weather pattern will continue throughout the short term
period with multiple additional rounds of showers and
thunderstorms expected to push across the region. While severe
weather remains possible, the overall threat seems lower than the
Wednesday/Wednesday night threat. Primary hazards include damaging
winds, hail, a few tornadoes, and heavy rainfall. As such, SPC has
much of the area in a Slight Risk (level 2 of 5) for severe
weather on Thursday and Thursday night. Flash flooding remains a
concern through Thursday and Friday as well, with additional heavy
rain expected on top of already saturated soils. For the heavy
rainfall threat, WPC has placed much of the area in a Slight Risk
(level 2 of 4) for excessive rainfall. Additionally, a Flood Watch
is in effect through Friday. Widespread rainfall totals of 3 to 6
inches will be possible through the short term, with isolated
higher amounts expected.

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 311 AM EDT Wed Jun 14 2023

Active weather remains possible over the weekend as a series of
shortwaves continue to push eastward across the region. While
showers and thunderstorms will remain in the forecast for the
whole long term period, a shift in jet positioning (finally) will
help return us to a more typical summer time setup. While a few
stronger storms will still be possible, widespread severe weather
is not expected.

&&

.AVIATION...
(12Z TAFS)
Issued at 615 AM EDT Wed Jun 14 2023

Cigs down to MVFR and IFR this morning at all terminals with fog
at DHN and VLD. Expect gradual improvement to VFR by late this
morning, with additional restrictions in TSRA possible at DHN and
ABY much of the day. Most of this activity will remain just north
of ECP with VCTS, while a brief TSRA is forecast at TLH and VLD.
Severe TSRA possible at ABY and DHN where amendments may be needed
for brief, erratic strong wind gusts. Southwest winds today
increasing 10-15 kts with gusts up to around 20-25 kts at times.

For tonight, TSRA continue at ABY and DHN, then impacting ECP, TLH,
and VLD late. Highest potential for severe TSRA at ABY, DHN, and
VLD. Prevailing conditions gradually lower to MVFR/IFR at all of the
terminals. Southwest winds remaining elevated around 10-15 kts.

&&

.MARINE...
Issued at 311 AM EDT Wed Jun 14 2023

Stormy weather is likely the next few days with multiple rounds
of showers and thunderstorms moving near or across the waters.
Thunderstorms will be capable of strong gusty winds, hail,
waterspouts and frequent lightning. Otherwise, generally southwest
winds are expected with periods of cautionary conditions around
midweek.

&&

.FIRE WEATHER...
Issued at 311 AM EDT Wed Jun 14 2023

An unseasonably wet pattern will remain in place this week with the
potential for severe weather. Elevated transport winds will continue
to contribute to pockets of high dispersion over parts of Southeast
Alabama, Southwest Georgia, and the Florida Big Bend and Panhandle
over the next few days.

&&

.HYDROLOGY...
Issued at 341 PM EDT Tue Jun 13 2023

Periods of heavy rainfall will be possible through the upcoming
week, with the greatest threat over the next several days.
Widespread rainfall totals of around 4 to 8 inches are forecast
across portions of SE Alabama and SW Georgia with isolated higher
amounts also possible. These higher amounts in particular may lead
to flash flooding across the region. A Flood Watch is in effect
for Southeast Alabama, Southwest Georgia, and portions of the
Florida Panhandle through Friday.

This heavy rainfall will likely lead to rises on area rivers over
the next week and perhaps beyond, perhaps leading to some points
reaching action stage. Currently, our rivers remain well below flood
stage at this point with many locations actually near or in low
stage. Therefore, although rises are likely we have quite a ways to
go before river flooding becomes a problem. However, if some of
the more extreme higher rainfall totals become realized, rises to
action stage and perhaps minor flood stage may be possible over
the next couple of days with further rises possible later on.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   90  74  89  72 /  60  50  80  60
Panama City   86  76  87  75 /  60  50  70  60
Dothan        86  69  88  70 /  70  70  90  60
Albany        87  69  87  68 /  70  80  90  60
Valdosta      89  71  89  70 /  50  80  80  70
Cross City    89  74  88  73 /  40  60  70  60
Apalachicola  86  77  86  75 /  50  40  60  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Friday evening for FLZ007-009-011.

     High Rip Current Risk through this evening for FLZ108-112-114.

GA...Flood Watch through Friday evening for GAZ120>131-142>148-
     155>161.

AL...Flood Watch through Friday evening for ALZ065>069.

GM...None.
&&

NEAR TERM...LF
SHORT TERM...Merrifield
LONG TERM....Merrifield
AVIATION...LF
MARINE...Merrifield
FIRE WEATHER...LF
HYDROLOGY...Merrifield

In the hours before

Special weather statement, Jun 14, 8:44 AM EDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
844 AM EDT Wed Jun 14 2023

GAZ128-130-131-141330-
Irwin GA-Turner GA-Ben Hill GA-
844 AM EDT Wed Jun 14 2023

...Strong thunderstorms will impact portions of Irwin, eastern Turner
and Ben Hill Counties through 930 AM EDT...

At 844 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eastman to near Abbeville to near Arabi.
Movement was southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fitzgerald, Ocilla, Mystic, Rebecca, Lulaville, Amboy, Osierfield,
Waterloo, Pinetta, Ashton, Irwinville, Fitzgerald Municipal A/P,
Irwinville Airport, Bowens Mill, Red Bluff, Arp, Abba and Queensland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3166 8300 3166 8301 3164 8301 3163 8303
      3154 8341 3156 8347 3157 8347 3157 8350
      3159 8350 3160 8352 3180 8368 3180 8361
      3185 8361 3184 8321 3185 8318 3183 8314
      3181 8313 3182 8311 3178 8303 3178 8299
TIME...MOT...LOC 1244Z 311DEG 36KT 3216 8315 3199 8339 3189 8370

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

73-YOUNG
Special weather statement, Jun 14, 10:49 AM EDT, 48 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1049 AM EDT Wed Jun 14 2023

ALZ067-GAZ120>122-141515-
Henry AL-Quitman GA-Randolph GA-Clay GA-
1049 AM EDT Wed Jun 14 2023

...A strong thunderstorm will impact portions of northeastern Henry,
northwestern Clay, southwestern Randolph and southern Quitman
Counties through 1115 AM EDT/1015 AM CDT/...

At 1049 AM EDT/949 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Richards Crossroads, or 9 miles southwest of
Eufaula, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Gaines, Days Crossroads, Walter F George Lake, Bonapartes
Retreat, Standleys Store, Otho, Watson Crossroads, Scottsboro
Crossroads, Double Bridges, Moores Crossroads, Crossroads, Ricks
Place, Pecan, Garnersville, Coates, Bagby State Park, Thomas Mill
Creek, Hatcher, Morris and Jones Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3184 8490 3161 8491 3170 8531 3170 8522
      3171 8521 3173 8521 3174 8520 3176 8517
      3177 8516 3176 8513 3177 8512 3178 8514
      3179 8513 3184 8514
TIME...MOT...LOC 1449Z 272DEG 25KT 3178 8523

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

73-YOUNG
Special weather statement, Jun 14, 11:27 AM EDT, 10 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1127 AM EDT Wed Jun 14 2023

GAZ128-130-131-141600-
Irwin GA-Turner GA-Ben Hill GA-
1127 AM EDT Wed Jun 14 2023

...A strong thunderstorm will impact portions of Irwin, east central
Turner and Ben Hill Counties through NOON EDT...

At 1127 AM EDT, Doppler radar was tracking a strong thunderstorm over
Fitzgerald, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fitzgerald, Ocilla, Mystic, Lulaville, Osierfield, Pinetta, Ashton,
Irwinville, Fitzgerald Municipal A/P, Irwinville Airport, Wray,
Bowens Mill, Red Bluff, Arp, Abba and Queensland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3166 8300 3166 8301 3164 8301 3161 8306
      3156 8306 3148 8311 3165 8359 3185 8338
      3184 8321 3185 8318 3183 8315 3183 8314
      3181 8313 3181 8311 3182 8311 3178 8303
      3178 8299
TIME...MOT...LOC 1527Z 278DEG 39KT 3174 8329

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KR

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Tallahassee Rgnl, FL (KTLH), 12:00Z

3.6 hours before the tornado, 167 km from the path. June 14, 2023.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2023-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1769 joules per kilogram, CIN -67, lifted condensation level 756 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2023-06-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 19 square meters per square second, 0 to 6 km bulk shear 32 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1769 J/kg
Mixed-layer CIN
-67 J/kg
Surface CAPE
2095 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
32 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

Tallahassee Rgnl, FL (KTLH), 00:00Z

8.4 hours after it, 167 km from the path. June 15, 2023.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2023-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2345 joules per kilogram, CIN -1, lifted condensation level 1176 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2023-06-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 67 square meters per square second, 0 to 6 km bulk shear 54 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2345 J/kg
Mixed-layer CIN
-1 J/kg
Surface CAPE
3494 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
54 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.0
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The surface observations

Eufaula (EUF), 23 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Ft Rucker radar (KEOX), 58 km away, was scanning. The volume nearest the touchdown began at 15:37 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2023 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of June 14, 2023

11 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 1410:40 AM CDTEF1Henry, AL2.1160$250,000
June 1412:09 PM CDTEF1Barbour, AL3.9350
June 1412:43 PM CDTEF2Cass, TX8.9500$2.0 million
June 142:04 PM EDTEF2Early, GA18.9700$250,000
June 142:54 PM EDTEF1Baker, GA3.6150$1,000
June 143:45 PM EDTEF0Turner, GA0.150
June 145:40 PM EDTEF1Randolph, GA1.4300$50,000
June 145:40 PM EDTEF1Randolph, GA3.3425$50,000
June 146:35 PM EDTEF0Berrien, GA0.150
June 147:08 PM EDTEF0Bulloch, GA0.2250
June 147:27 PM EDTEF1Effingham, GA7.0280

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.